Hail, Covington
- When
- May 17, 1:45 PM CST to 1:47 PM CST
- Where
- Covington County, Florala
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.000, -86.333
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 17, 1:44 AM CST, 12 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 244 AM CDT MON MAY 17 2004 .SHORT TERM...WATER VAPOR IMAGERY SHOWS A VERY ACTIVE WEST-SOUTHWEST FLOW ALOFT COMING OUT OF TEXAS. THIS WAS MENTIONED ON THE UPDATE LAST NIGHT AND WE SHARE THE CONCERN OF THE EVENING TEAM FOR THAT FEATURE WHICH IS CO-LOCATED WITH ANOTHER INTERESTING FEATURE...A POTENTIAL VORTICITY ANOMALY WHICH APPEARS OVER THE SIERRA MADRE AND FORECAST BY THE GFS TO MOVE OVER THE WEST CENTRAL GULF BY TUESDAY...GYRATING EASTWARD TO REACH FLORIDA FRIDAY. IT DOES NOT APPEAR MUCH IN THE SURFACE PRESSURE FIELD BUT A LOW DOES APPEAR IN THE 500 MB GEOPOTENTIAL FIELDS...AND THE LAPSE RATE ASSOCIATED THEREWITH IS CONSIDERABLY MORE UNSTABLE. THE POTENTIAL FOR THIS SOUTHERN PLAINS SHORTWAVE ADVERTISED IN EARLIER MODEL RUNS TO MOVE JUST NORTH OF THE FA TODAY AND HOOK UP WITH THIS OTHER LITTLE FEATURE FROM MEXICO TO LIFT OUT AND CAUSE US SOME MORE PRECIP NOT EXPECTED IN THE MAV GUIDANCE IS NOT LOST UPON US...BUT FOR NOW WILL EXTEND LOW RANGE LIKELY POPS SOUTHWARD AND STAY NON-CATEGORICAL. MODELS SHOW THE WEAK LOW OVER THE SOUTHERN GULF ASSOCIATED THEREWITH WOULD BE EMBEDDED IN THE RIDGE DURING THE LATTER HALF OF THE SHORT TERM INTO THE EXTENDED...MOVING EAST. FOR NOW THE NEW MODEL RUNS ARE IN LINE AS SHOWN BY THE PROGRESSIVELY MORE DRY ENSEMBLE PLOTS. PW STILL 1.5 TO 1.6...PRETTY RESPECTABLE FROM WHERE WE SIT. AGAIN EXPECT PATCHY DENSE FOG OVERNIGHT IN PLACES WHICH GET A SOAKING...AND HANGING ON TO THAT WORDING IN ZONES. && .EXTENDED...LITTLE CHANGE WARRANTED AS UPPER RIDGE OVER SOUTHERN STATES DOMINATES. SURFACE HIGH NOSING WEST INTO THE PIEDMONT AND GMEX. WEAK SHEAR AND LOCAL EFFECTS KEEP THIS A SEABREEZE DOMINATED AFFAIR. THE SAWTOOTH COASTAL ENSEMBLES ARE INDICATIVE OF THIS. && .MARINE...THE STUBBORN SURFACE RIDGE WILL MAINTAIN A GRIP ON THE MARINE AREA THROUGH FRIDAY AND MAINTAIN A GENERALLY LIGHT ONSHORE FLOW OF GENERALLY 10-15 KNOTS. WILL NEED TO ADD A SUBTLE INCREASE IN WINDS TO AROUND 15 KNOTS FOR THE AFTERNOON AND EVENING HOURS DUE TO THE SEABREEZE CIRCULATION. THE LONG FETCH OF THE LIGHT ONSHORE FLOW WILL CONTINUE TO KEEP SEAS GENERALLY AROUND 3 FEET THROUGH MUCH OF THE PERIOD. && .FIRE...LIGHT LOW LEVEL FLOW OFF THE GULF...WITH INCREASING TEMPS AS LOW LEVEL RIDGE BUILDS WEST FROM THE WESTERN ATLANTIC. RH SHOULDNT BE A PROBLEM BUT...WATCHING IT. && .PRELIMINARY TEMPS / POPS... MOBILE 81 68 81 67 / 60 30 50 10 PENSACOLA 81 69 81 68 / 60 30 50 10 DESTIN 81 68 81 68 / 60 30 50 10 EVERGREEN 82 65 82 64 / 60 30 60 10 WAYNESBORO 80 66 80 65 / 60 30 70 20 CAMDEN 82 65 82 64 / 60 30 60 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 604 AM CDT MON MAY 17 2004 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171703- BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL- COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL- CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL- INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL- LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL- UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL- 604 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH THE SEA BREEZE AND RESULT IN SHOWERS AND THUNDERSTORMS BECOMING LIKELY THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS ACROSS THE AREA AS WELL. ATMOSPHERIC CONDITIONS ARE SUCH THAT SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. ONSHORE WINDS OVER THE MARINE AREA WILL INCREASE SOMEWHAT THIS AFTERNOON...RESULTING IN A MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395938.